Case Discussion presented by Wissam Rhayem, MD
Chief Complaint: “Chest Pain”
History of Present Illness:
This is a 26 y/o male prisoner presenting with a chief complaint of chest pain and palpitations.
The patient has a history of Wolff-Parkinson-White and poly-substance abuse. He states that he takes 20-40 mg of Xanax daily along with any Ativan, Klonopin, and Seroquel that he can obtain. The story is unclear, but the patient claims that he has been taking Xanax while in prison. The patient has been in prison for the last 9 days. He denies nausea, vomiting, headache, diarrhea, constipation, visual changes, fever, chills, or difficulty breathing.
Medications: Xanax 20-40 mg daily; Ativan; Klonopin; Seroquel; none are prescription
Social History: + cannabis; + cigarettes; + alcohol weekly
VITALS: BP 127/80 HR 104 bpm T 36.1°C RR 16 bpm SpO2 98%
General: severe distress; agitated; not oriented
HEENT: pupils 3 mm; PERRL; EOMI; atraumatic
CV: regular rate and rhythm; no murmurs, rubs, or gallops
Pulmonary: breath sounds are clear bilaterally without rales, rhonchi or wheezing.
GI: soft, nontender, nondistended; no palpable masses
Musculoskeletal: no deformity; full ROM in all four extremities
Skin: no cyanosis; good perfusion in all four extremities; palpable pulses in all extremities
Neuro: not oriented; uncooperative; no focal deficits; normal deep tendon reflexes
Psych: uncooperative; agitated; labile mood; hostile; belligerent; pressured speech
EKG: no delta wave; shortened PR interval; normal sinus rhythm
BMP: Na 139; K 4.0; Cl 104; CO2 30; BUN 11; Creatinine 0.99; Glucose 117
CBC: WBC 9.1; HgB 14.7; Hct 44.2; Plt 220
UDS: + BZDA; + cannabinoids
TROP: < 0.017 x 2
While the patient is waiting for transfer to CDU, his mental status begins to deteriorate. Now at 24 hours after initial presentation, he starts having visual hallucinations and becoming very agitated and delirious. He is demanding “footballs” and “candy bars.” The patient is screaming and is very verbally abusive. He is tugging violently at his restraints and is fighting to get out of bed. He does not respond to an initial 10 mg of IV Valium (diazepam). He is then given 10 mg, then 20 mg, then 40 mg, then 80 mg of IV Valium, each 5 minutes apart, until light sedation is achieved. At this point, he reports that his chest pain has resolved.
After about 90 minutes of sleep the patient sits straight up in bed, screaming for a urinal. The patient is now tachycardic and hypertensive. He is given a urinal and voids 900 mL of urine. Tachycardia and hypertension immediately resolve. He is noted to have tongue fasciculations and hand tremors at this time. He starts to become extremely agitated again and is given 20 mg, then 40 mg, then 80 mg, and then 160 mg of IV Valium each 5 minutes apart until he sleeps. A foley is placed to avoid further urinary retention.
Hospital pharmacy warns that they are running out of Valium. A propofol drip is then started. In the process of starting the drip, the patient becomes agitated again and requires 40 mg of IV Valium, followed by another 40 mg of IV Valium 5 minutes later. The drip is started at 20 mcg/kg/min. The patient is lightly sedated at this point, but continues trying to get out of bed. The drip is increased to 30 mcg/kg/min and the patient achieves light sleep. He is asleep soundly and snoring but responds to verbal stimuli. Saturations remain at 98% without supplementary oxygen. He is admitted to the MICU.
1. Which of these is indicated in treatment of acute benzodiazepine overdose?
A. activated charcoal
B. gastric lavage
E. supportive care
2. What are sequelae of benzodiazepine withdrawals?
E. all of the above
3. Which BZDA has a risk of propylene glycol poisoning when given IV for prolonged periods?
4. What is the approximate LD50 of Valium (diazepam)?
A. 1 mg/kg
B. 10 mg/kg
C. 100 mg/kg
D. 1000 mg/kg
Filed under: Intern Report, Toxicology